Your Room

Heroin

  • dragon
  • gear
  • h
  • hammer
  • harry
  • horse
  • junk
  • opioids
  • opium
  • skag
  • smack
Is heroin a problem for you?
Get Help

What is heroin?

Heroin is a drug that comes from the opium poppy and is in the class of drugs called depressants, because it slows down the brain and the central nervous system. It is one of a group of very strong pain-killing drugs called narcotic analgesics or opioids.

Learn more
Heroin
Heroin

Heroin

(C21H23NO5)

Street heroin is usually mixed with other things, therefore, it is hard to know how strong the heroin is. This can lead to accidental overdose or death.

Immediate effects can include

  • feel relaxed and comfortable
  • make physical pain disappear
  • make you feel sleepy
  • feel nauseous or vomit

Effects depend on...

​What heroin does to you depends on how much you take, how often you have been using heroin (the longer you use, the more you may build up a tolerance to the effects), when you last took heroin, how pure the heroin is, your height and weight, your general health, your past experience with heroin, whether you use heroin on its own or with other drugs.

  • make your breathing become shallow

How heroin affects your body

Tap a body part to learn more of the effects Heroin places on your body.

Long term effects can include

  • loss of appetite
  • have heart and lung problems
  • overdose (the longer you use heroin, the more likely you are to overdose)
  • have your menstrual period irregularly or not at all (women)
  • have long-term constipation
  • find it difficult to get pregnant (women)
  • find it difficult to get an erection (men)

General information

Is heroin a problem for you?

See full support list
  • Whether you are having issues with alcohol or other drugs, are concerned about someone else’s alcohol or other drug use, or just have general questions about alcohol or other drugs, you can call ADIS any time of the day or week for support, information, counselling and referral to services in NSW.

    ADIS Web Chat is also available from Monday to Friday 8.30am – 5pm (including public holidays).

    24 hour support line

    1800 250 015

    More about Alcohol Drug Information Service (ADIS) NSW
  • The Alcohol & Drug Information Service (ADIS) Web Chat is a live online conversation with a professional counsellor. The service is free, confidential and open to anyone affected by alcohol and other drugs, including people concerned about their own use, or about a family member or friend. Web chat is only available for people living in NSW.

    The service is provided by ADIS at St Vincent's Hospital, in partnership with the NSW Ministry of Health.

    What to expect

    • A counsellor will chat with you about your alcohol or other drug concerns
    • A counsellor can provide a referral or contact information for relevant alcohol and drug services in NSW

    To start a web chat counselling session read and accept the 'Terms and Conditions of Use' below.

    Alternatively, if you would like to speak to a drug and alcohol counsellor over the phone, please call the National Alcohol and Other Drug helpline on 1800 250 015 which will direct you to your state service. The helpline is available 24/7 for anonymous and confidential support.

    Emergency Assistance

    Call Emergency Services on 000 if you:

    • require urgent medical attention or 
    • are in immediate danger or 
    • are at risk of harming yourself or someone else.

    Monday to Friday 8.30am – 5pm (including public holidays)

    Web Chat

    More about ADIS Web Chat
  • Your Service Hub is an online directory of alcohol and other drugs support, health and welfare services. If you need support for your own or someone else's substance use, you should use terms in Find Services like:

    • drug and alcohol family support

    • drug and alcohol Aboriginal services 

    • drug counselling

    • drug and alcohol rehabilitation

    • drug and alcohol residential treatment

    along with your suburb name to narrow the search to services near you.

    Not sure what service you need? Call the Alcohol and Drug Information Service on 1800 250 015.

    More about Your Service Hub
  • Naloxone provides a significant opportunity to save lives because opioid overdoses tend to happen gradually, rather than suddenly. Opioids include pain-relieving drugs legally prescribed by a medical professional such as oxycodone, morphine, codeine and fentanyl, as well as illegal drugs such as heroin. During an overdose, opioids slow down or stop a person’s breathing, which may eventually result in death (see ‘Signs of opioid overdose’ below). However, it is possible to prevent death by administering naloxone to reverse the effects of the overdose. For this reason it is best to avoid using opioids alone, as naloxone can only help if someone can administer it quickly. 

    Opioids are responsible for over three deaths in Australia per day (Australian Bureau of Statistics). Prescribed opioids account for 70 per cent of opioid-induced deaths either by accident or through misuse. In 2018 the highest number of heroin-induced deaths was seen since 2000.

    1. What is naloxone?
    2. Who is naloxone for?
    3. Take home naloxone in NSW
    4. Cost of naloxone
    5. Signs of opioid overdose
    6. Pharmaceutical opioid use
    7. More information

    What is naloxone?

    Naloxone is a drug that reverses the effects of an opioid overdose. In technical terms naloxone is a short-acting opioid antagonist that stops the central nervous system slowing down, giving a person experiencing an overdose the ability to breathe normally again. Naloxone only works if a person has opioids in their system.

    Naloxone can be given to a person experiencing an opioid overdose via a pre-filled injection or via a nasal spray. Traditionally, naloxone has only been administered by medical staff or emergency service officers, but with basic training it can be administered by anyone.

    Who is naloxone for?

    Naloxone is for anyone at risk of overdosing on opioid drugs or anyone who may witness an opioid overdose.

    People in the following circumstances should consider keeping a supply of naloxone close by: 

    • People on high doses of opioid pain medicines 
    • People who use opioid drugs 
    • People returning to opioid use after a period of stopping or quitting 
    • People who use opioids in combination with other drugs or medicines 
    • Family, friends or loved ones of people who use opioid drugs

    Take home naloxone in NSW

    Take home naloxone programs, for people at risk of witnessing or experiencing an opioid overdose, have been established in Australia and internationally to increase awareness of naloxone, and reduce harm and death from overdose. Having naloxone at home enables community members to access the medicine quickly when and where they need it to treat an opioid overdose.

    In NSW, take home naloxone was previously available as part of a research study in St Vincent's Health Network, five Local Health Districts (South Eastern Sydney, Sydney, Western Sydney, Hunter New England and Murrumbidgee) and the Medically Supervised Injecting Centre.

    The naloxone intervention is now being expanded across NSW and people are able to access free naloxone and training on how to administer the medicine. 

    Naloxone is also available on prescription by a doctor or over the counter from a community pharmacy.

    Cost of naloxone

    Nyxoid® nasal spray and Prenoxad® pre-filled syringe each cost more than $36 over the counter from a pharmacy.

    Both products are on the Pharmaceutical Benefits Scheme (PBS) and cost around $6.50 on prescription with a concession card.

    NSW Health is providing these naloxone products for free to people at risk of experiencing or witnessing an opioid overdose.

    From 1 December 2019 naloxone will be available for free from a broader range of locations without prescription for 15 months as part of the Commonwealth Take Home Naloxone Pilot.


    Pharmaceutical opioid use

    There is a high risk of accidental overdose from pharmaceutical opioids such as fentanyl when used other than by your doctor's instructions, due to its potency and very fast action once inside the body. For example, fentanyl patches that attach to the skin can cause fatal overdose when heat is applied over the top, or if someone does not keep track of how much and how often it is being taken.

    If you are prescribed a pharmaceutical opioid only use it as prescribed by your doctor and pay attention to any warning or caution advice.

    More information

    Check out the A-Z of Drugs listing and News for further information on the following opioids:

    For further enquiries on the take home naloxone Intervention in NSW email MOH-naloxone@health.nsw.gov.au.

    For free and confidential advice give an Alcohol and Drug Information Service (ADIS) counsellor a call on 1800 250 015, they are available 24 hours, 7 days a week to provide confidential support and advice.


    More about Take Home Naloxone
Your Room > A-Z of Drugs > Heroin